Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 27, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2012, 1:45 PM MST for Coconino County, Gila County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2012, 1:45 PM MST (20:45 UTC)
- Expired
- Aug 15, 2012, 2:15 PM MST
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 29 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
653 WUUS55 KFGZ 152045 SVRFGZ AZC005-007-152115- /O.NEW.KFGZ.SV.W.0027.120815T2045Z-120815T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 145 PM MST WED AUG 15 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA... EXTREME SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 215 PM MST * AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PINES...OR 10 MILES NORTH OF PAYSON...AND MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHISPERING PINES BY 205 PM MST... BEAVER VALLEY BY 215 PM MST... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS PRODUCING HAIL 1 INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH. && LAT...LON 3428 11152 3453 11150 3451 11126 3429 11121 TIME...MOT...LOC 2044Z 337DEG 5KT 3437 11136 $$ KD
1 follow-up statement
439 WWUS55 KFGZ 152115 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 215 PM MST WED AUG 15 2012 AZC005-007-152124- /O.EXP.KFGZ.SV.W.0027.000000T0000Z-120815T2115Z/ GILA AZ-COCONINO AZ- 215 PM MST WED AUG 15 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL COCONINO AND NORTHWESTERN GILA COUNTIES WILL EXPIRE AT 215 PM MST... THE SEVERE THUNDERSTORM JUST EAST OF PINE AND NORTH OF PAYSON WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3428 11152 3453 11150 3451 11126 3429 11121 TIME...MOT...LOC 2114Z 337DEG 5KT 3433 11134 $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:12 AM MST, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 15, 10:12 AM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1012 AM MST WED AUG 15 2012 .SYNOPSIS... HIGH PRESSURE WILL REMAIN OVER THE DESERT SOUTHWEST THIS WEEK. DRIER AND MORE STABLE AIR WILL LIMIT THUNDERSTORM COVERAGE ACROSS FAR NORTHERN ARIZONA...WHILE TYPICAL THUNDERSTORM COVERAGE IS EXPECTED FOR AREAS ALONG AND SOUTH OF THE MOGOLLON RIM. TEMPERATURES WILL RUN NEAR TO ABOVE NORMAL. && .DISCUSSION... DEW POINTS WERE ADJUSTED A FEW DEGREES UPWARD ACROSS SOUTHERN/CENTRAL YAVAPAI COUNTY EARLIER THIS MORNING AS A SURGE OF MOISTURE HAS MADE ITS WAY NORTHWARD. THIS AREA MAY SEE QUITE A FEW THUNDERSTORMS THIS AFTERNOON...DEPENDING ON HOW EXTENSIVE AND PROLONGED MID-LEVEL CLOUD COVER BECOMES. GIVEN THE UNCERTAINTY...WE WILL LEAVE POPS ALONE FOR NOW. NORTHERLY FLOW ALOFT FROM ABOUT FLAGSTAFF EAST WILL LIMIT THUNDERSTORM COVERAGE NORTH OF THE RIM. && .PREVIOUS DISCUSSION /313 AM MST/... OVERNIGHT CONVECTION OVER SOUTH CENTRAL AZ HAS PUSHED MOIST OUTFLOW NORTHWARD INTO YAVAPAI AND GILA COUNTIES EARLY THIS MORNING. ALTHOUGH MOST SHOWER ACTIVITY HAS DIMINISHED....AN ISOLATED LIGHT SHOWER IS NOT OUT OF THE QUESTION THROUGH THE MORNING HOURS. THE FOCUS OF THUNDERSTORM COVERAGE THE NEXT FEW DAYS WILL BE ALONG AND SOUTH OF THE MOGOLLON RIM. HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHWESTERN STATES WITH PLENTY OF AVAILABLE MOISTURE POOLING SOUTH OF THE RIM. THE POSITION OF THE HIGH CURRENTLY CENTERED OVER SOUTHWESTERN AZ HAS BROUGHT A DRIER WESTERLY FLOW TO AREAS FROM THE MOGOLLON RIM NORTH TO THE UT BORDER. VERY LITTLE CONVECTION OCCURRED IN THESE AREAS TUESDAY AND SFC DEW POINTS DIPPED INTO THE UPPER 30S. THIS DRIER AIRMASS WILL LIMIT STORM COVERAGE FOR THE NORTHERN THIRD OF THE STATE THROUGH AT LEAST THURSDAY. MOISTURE LEVELS LOOK TO ACTUALLY INCREASE SOUTH OF THE RIM OVER THE NEXT COUPLE OF DAYS WITH LOCALLY HEAVY RAIN BECOMING A GREATER THREAT. DAYTIME TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL FOR MOST AREAS THROUGH THE END OF THE WEEK BUT WILL BE HEAVILY DEPENDENT ON FLUCTUATIONS IN DAILY CLOUD COVER. THIS PATTERN LOOKS TO HOLD THROUGH THE WEEKEND AS THE HIGH PRESSURE CENTER SHIFTS LITTLE FROM SOUTHWEST AZ INTO NORTHWEST AZ/SOUTHERN NV. THIS MAY ALLOW A BIT MORE MOISTURE TO MIGRATE NORTHWARD. BY EARLY TO MID WEEK NEXT WEEK...THE HIGH CENTER SHIFTS EAST OF AZ WITH A MOIST SOUTHERLY FLOW RETURNING. && .AVIATION... FOR THE 18Z PACKAGE...SHOWERS/THUNDERSTORMS ARE EXPECTED TO DEVELOP BY AROUND 19Z FROM THE MOGOLLON RIM SOUTHWARD. STORMS HAVE A FAIRLY LOW PROBABILITY OF AFFECTING ANY GIVEN TERMINAL...WITH THE EXCEPTION OF KPRC WHERE MORE MOISTURE IS IN PLACE AND FLOW ALOFT IS MORE FAVORABLE. ASIDE FROM THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGH 18Z THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........BOHLIN AVIATION.......AT FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 15, 3:19 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 319 AM MST WED AUG 15 2012 AZZ004>018-037>040-160700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 319 AM MST WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY PRIMARILY ALONG AND SOUTH OF THE MOGOLLON RIM WITH ISOLATED STORMS POSSIBLE ELSEWHERE. LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAIN ARE THE MAIN STORM THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAILY THUNDERSTORM ACTIVITY WILL CONTINUE TO FAVOR AREAS ALONG AND SOUTH OF THE MOGOLLON RIM THROUGH THE END OF THE WEEK WITH HEAVY RAIN BECOMING A GREATER THREAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 12:31 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
| Aug 15, 2:41 PM MST | Special Weather Statement | FGZ | Gila | 34 min |
| Aug 15, 3:02 PM MST | Special Weather Statement | FGZ | Gila | 28 min |
| Aug 15, 3:34 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 26 min |
| Aug 15, 3:52 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Aug 15, 4:15 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Aug 15, 4:47 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.